Alert archive / Florida / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 4, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Apr 9, 2019, 12:21 PM EDT for Miami-Dade County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2019, 12:21 PM EDT (16:21 UTC)
- Expired
- Apr 9, 2019, 1:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 16 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 4.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted.
389 WUUS52 KMFL 091621 SVRMFL FLC086-091700- /O.NEW.KMFL.SV.W.0004.190409T1621Z-190409T1700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Miami FL 1221 PM EDT Tue Apr 9 2019 The National Weather Service in Miami has issued a * Severe Thunderstorm Warning for... Central Miami-Dade County in southeastern Florida... * Until 100 PM EDT. * At 1220 PM EDT, a severe thunderstorm was located over Homestead General Airport, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Homestead, Coral Gables, South Miami, Homestead Miami Speedway and Black Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into a small central room in a sturdy structure. Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. This storm may cause serious injury and significant property damage. && LAT...LON 2536 8063 2560 8069 2571 8023 2537 8027 TIME...MOT...LOC 1620Z 251DEG 22KT 2547 8058 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ RAG
2 follow-up statements
633 WWUS52 KMFL 091642 SVSMFL Severe Weather Statement National Weather Service Miami FL 1242 PM EDT Tue Apr 9 2019 FLC086-091700- /O.CON.KMFL.SV.W.0004.000000T0000Z-190409T1700Z/ Miami-Dade FL- 1242 PM EDT Tue Apr 9 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR SOUTHERN MIAMI-DADE COUNTY... At 1241 PM EDT, a severe thunderstorm was located over Homestead, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Homestead, Coral Gables, South Miami, Homestead Miami Speedway and Black Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Miami. You can also share your report with NWS Miami on Facebook and Twitter. Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. This storm may cause serious injury and significant property damage. && LAT...LON 2537 8027 2536 8060 2562 8061 2571 8023 TIME...MOT...LOC 1641Z 256DEG 17KT 2549 8047 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ RAG
207
WWUS52 KMFL 091703
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
103 PM EDT Tue Apr 9 2019
FLC086-091712-
/O.EXP.KMFL.SV.W.0004.000000T0000Z-190409T1700Z/
Miami-Dade FL-
103 PM EDT Tue Apr 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR MIAMI-DADE COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire. However
gusty winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Miami.
LAT...LON 2537 8027 2536 8060 2562 8061 2571 8023
TIME...MOT...LOC 1702Z 251DEG 22KT 2553 8034
$$
RAGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 10:10 AM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 9, 10:10 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Miami FL 1010 AM EDT Tue Apr 9 2019 ...MESOSCALE UPDATE: Strong Gulf storms moving ashore this morning... .MESOSCALE UPDATE... A diffuse differential-heating zone extends west-east from northern portions of Mainland Monroe County arching northeast through northwest Miami-Dade County. This zone of baroclinicity is being reinforced by persistent mid/high-level convective debris clouds spreading downstream of regenerative convection approaching South Florida from the adjacent Gulf waters. On the warm side of this baroclinic zone, surface-layer heating resulting from insolation has allowed temperatures to reach the upper 70s to lower 80s. Correspondingly steepened low-level lapse rates have permitted steepening low-level lapse rates, with boundary-layer cumulus fields becoming increasingly agitated along horizontal convective rolls extending northward across the far southern tip of the Florida Peninsula toward the southern edge of thinner cirrus. Modest southerly low-level winds of 5-10 kt will allow the baroclinic zone to slowly advance northward during the next few hours -- south of which moderate boundary-layer-based buoyancy will continue to exist. Through 16Z, the aforementioned convection over the east Gulf will continue to shift east, and will have the potential to experience a slight uptick in intensity while interacting with inflow characterized by 1000-2000 J/kg south of the baroclinic zone -- affecting areas from Mainland Monroe and eventually eastward to western Miami-Dade Counties. With 35-45 kt of bulk shear in the lower half of the convective depth, semi-organized convection may evolve, multi-cell or transient/weak-supercell modes. However, numerous cell interactions may tend to curtail the overall strong- convective sustenance. Thereafter, weak sea-breeze convergence in proximity to East Coast Metro areas should phase with the diurnally deepening boundary layer to support an uptick in eastern-CWA convection by early afternoon. Areas south of a latitude through Fort Lauderdale should experience the greatest potential for this activity where low-level lapse rates become steepest. Similar convective modes are expected with eastern- CWA convection, as previously identified. Such modes will have the potential to support strong to locally damaging winds in association with precipitation-loaded downdrafts and storm-scale vertical circulations. Poor midlevel lapse rates and frequent cell interactions may tend to limit the hail risk, though small hail cannot be ruled out with any persistently rotating updraft. While a brief tornado cannot be ruled out amid the appreciable low-level MLCAPE environment and boundary-cell interactions, the 12Z Miami RAOB indicates weak low-level flow/SRH which should mitigate the overall tornado potential. .UPDATE... With showers and thunderstorms pushing onshore the west coast, have increased POPs and thunder across the grids. Meso-models continue to trend with an eastward propagation throughout the day today. MFL's 09/12Z sounding is also pretty interesting. PWs across the region are around 1.44 inches which is above the 75th percentile of 1.37 inches and well above the daily mean of 1.08 inches. This will be in support for locally heavy rainfall with some showers/storms trekking across the area. Modest CAPE values of almost 1100 J/kg are represented by the sounding, with RAOB analysis having a modified CAPE value of almost 1900 J/kg as daytime heating commences. The caveat here is that lapse rates are pretty stable (under 6 C/km) and the 500 mb temp is on the warmer side of around -8.6 C, so these together will help dissuade significant vertical development. Regardless, strong and potent updrafts are definitely possible because of the higher CAPE values with multicells popping up throughout the day. Otherwise, everything should push offshore the east coast throughout the overnight hours. Previous forecast appears to be on track. No major changes. && .PREV DISCUSSION... /issued 758 AM EDT Tue Apr 9 2019/ AVIATION... SHRA are already moving through KAPF this morning & will move eastward throughout the morning & afternoon. Currently, all TS are to the S and W and offshore KAPF, so will hold SHRA until around 13Z, then VCTS are possible. Otherwise, SHRA/TS chances will be on the rise from 17-21Z and have been included at all TAF sites, with the exception of KAPF where they may see earlier activity around 15-18Z. Stronger storms may produce both gusty/erratic winds and sub-VFR conditions. S-SSW winds will prevail this morning into early afternoon ahead of a cold front. TS chances should diminish around 00Z Wed, although VCSH may linger for a few more hours. Will closely monitor radar & AMD TAFs when necessary. PREV DISCUSSION... /issued 313 AM EDT Tue Apr 9 2019/ DISCUSSION... SHORT TERM (Today through Thursday) Warm and humid overnight and early morning hours ongoing across South Florida will evolve into a warm daytime with increasing cloudiness as a potent shortwave trough and attendant surface cold front approach the region. This morning should generally be dry but a few showers may develop before noon. Thunderstorm chances increase to likely by this afternoon as prefrontal trough approaches and sea-breeze boundaries/outflow boundaries interact and induce further convection. Overall timing and coverage of this activity is fairly uncertain as it doesnt appear a firmly organized band(s) of thunderstorms will evolve, but rather a scattering of smaller features. Upper-level trough will bring fairly cold temperatures aloft, aiding in afternoon MUCAPE values likely toward 2,000 J/kg. This will support robust updrafts. Shear will be somewhat lacking, especially directional shear as wind will veer southwest even at the low levels by late morning. Still, speeds are sufficient enough and there is the risk of locally variable winds due to boundaries that some rotating storms cant be ruled out. The main threat does appear to be damaging wind and large hail - as SPC continues to have the entire Florida peninsula in a marginal risk for severe weather. This severe threat does appear to be minimal enough that only isolated severe weather is anticipated, mainly due to the lack of more significant dynamics than those already mentioned. PWATs are quite high, so some very high rainfall rates are possible, although activity will be swift moving. Prefrontal trough and majority of convection should move off the coast not too long after sunset, but with the upper-trough axis and cold front lagging behind and not likely to push through until Wednesday morning, some showers may persist. Main dry air doesn't arrive until later Wednesday and into Thursday. Aside from bringing more tranquil weather, little impact is expected from the front, as temperatures on either side of it will remain above normal. Naples has been setting daily maxima records since the weekend and it appears record warm minima were set Monday along the east coast. This trend of near record-breaking warmth may persist through the bulk of the week, especially with a couple of days of westerly flow reducing cooling impact of Atlantic breeze across the east coast urban corridor. Cloud cover and showers/thunderstorms of course will be a limiting factor in temperatures. LONG TERM (Thursday night through Monday) High pressure settles in and gradually centers more into the Atlantic, setting up a deep layer southeasterly flow over South Florida for the end of the week into the weekend. GFS suggests exceptionally warm temperatures flirting with 90F for maxima even toward the east coast during this time, so have trended forecast upward for the period (but not as warm as GFS). Still, with humid conditions and heat indices likely reaching into the 90s Friday through the weekend, the warm temperatures may be the main weather story. Some shower chances return Sunday and Monday as the next front appears to be on track to impact the region at the end of the period. MARINE... In advance of a cold front that will cross the waters tonight and Wednesday, gusty southwest wind may lead to hazardous conditions today and tonight, especially over Atlantic waters. Sustained winds appear to be on track to remain just below advisory threshold but mariners should exhibit caution today. Additionally, scattered to numerous thunderstorms are expected this afternoon and evening, some of which may become severe. Dangerous winds are likely with these thunderstorms, and hail and waterspouts are also possible. Behind the cold front, light westerly wind and drier conditions are expected Wednesday, before southeast flow returns Thursday. Seas away from showers and thunderstorms should be 4 feet or less. && .PRELIMINARY POINT TEMPS/POPS... West Palm Beach 86 69 86 69 / 70 50 30 0 Fort Lauderdale 86 70 87 71 / 70 40 20 0 Miami 86 70 87 71 / 70 30 10 0 Naples 81 69 82 67 / 80 40 20 0 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && MESOSCALE UPDATE...Cohen UPDATE...03/Fell DISCUSSION...23/SBK MARINE...23/SBK AVIATION...03/Fell
Hazardous weather outlook, Apr 9, 9:57 AM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook for South Florida...UPDATED National Weather Service Miami FL 957 AM EDT Tue Apr 9 2019 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 100200- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 957 AM EDT Tue Apr 9 2019 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY... This hazardous weather outlook is for South Florida. .DAY ONE...TODAY AND TONIGHT Severe Thunderstorms: Isolated severe thunderstorms are possible today. The primary risk is 60 mph wind gusts, but lightning, hail, and a tornado are all possible. Flooding: Heavy rainfall is expected from thunderstorms; however, storms today will be fast moving. Therefore, localized urban flooding is possible today. Waterspouts: Isolated waterspouts are possible for all waters today. Tornadoes: Slight chance for a tornado is possible for all of South Florida today. Hail: Slight chance for small hail is possible across all of South Florida and all waters today. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The rip current risk will increase along the Gulf coast by mid-week before shifting to the east coast beaches by late week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today. Individual spotters are encouraged to report severe weather and/or flooding to the National Weather Service forecast office in Miami. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami. FELL
In the hours before
Special weather statement, Apr 9, 9:33 AM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Miami FL
933 AM EDT Tue Apr 9 2019
FLZ069-070-075-091400-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
933 AM EDT Tue Apr 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLLIER AND
NORTHERN MAINLAND MONROE COUNTIES UNTIL 1000 AM EDT...
* At 932 AM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm 9 miles west of Wilderness Waterway,
or 10 miles south of Chokoloskee, moving north at 20 mph.
* Small hail, funnel clouds, and winds in excess of 45 mph possible
with this storm.
* Locations impacted include...
Chokoloskee, Wilderness Waterway and Big Cypress National Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Funnel clouds can touch down and produce waterspouts. Although
typically weak and short lived, a landfalling waterspout can cause
property damage and serious injury.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2557 8133 2565 8136 2573 8134 2574 8138
2595 8133 2590 8103 2553 8119
TIME...MOT...LOC 1332Z 191DEG 17KT 2566 8132
RAGSpecial weather statement, Apr 9, 11:33 AM EDT, 48 minutes before
Special Weather Statement National Weather Service Miami FL 1133 AM EDT Tue Apr 9 2019 FLZ073-075-091600- Mainland Monroe FL-Inland Miami-Dade County FL- 1133 AM EDT Tue Apr 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MAINLAND MONROE AND WEST CENTRAL MIAMI-DADE COUNTIES UNTIL NOON EDT... * At 1132 AM EDT, National Weather Service meteorologists were tracking a strong thunderstorm near Shark Valley Obs Tower, or 20 miles west of Homestead General Airport. This storm was nearly stationary. * Small hail, funnel clouds, and winds in excess of 45 mph possible with this storm. * Locations impacted include... Shark Valley Obs Tower and Fortymile Bend. PRECAUTIONARY/PREPAREDNESS ACTIONS... This activity was also developing in an environment favorable for the formation of funnel clouds. Stay tuned to NOAA weather radio and local media for additional updates and possible warnings. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. Persons participating in outdoor activities should seek sturdy shelter until this storm passes. Open shelters found in parks, beaches, or golf courses offer no protection from the dangers of lightning. && LAT...LON 2549 8084 2563 8097 2579 8083 2557 8065 TIME...MOT...LOC 1532Z 232DEG 2KT 2561 8085 RAG
Special weather statement, Apr 9, 12:00 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Miami FL
1200 PM EDT Tue Apr 9 2019
FLZ073>075-173-174-091700-
Mainland Monroe FL-Metropolitan Miami Dade FL-Far South Miami-
Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1200 PM EDT Tue Apr 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAINLAND MONROE AND
MIAMI-DADE COUNTIES UNTIL 100 PM EDT...
* At 1159 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from Shark
Valley Obs Tower to 6 miles southeast of Pa-Hay-Okee Overlook to
East Cape Sable. Movement was east at 15 mph.
* Winds in excess of 45 mph and funnel clouds possible with these
storms.
* Locations impacted include...
Miami, Miami Beach, Homestead, Coral Gables, Key Biscayne, South
Miami, Homestead Miami Speedway, Black Point, Homestead General
Airport, The Redland, Turkey Point, Virginia Key, Kendall,
Flamingo, Doral, Pinecrest, Miami Springs, Sweetwater, Florida City
and West Miami.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This activity was also developing in an environment favorable for the
formation of funnel clouds.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2512 8117 2516 8121 2539 8087 2572 8087
2584 8009 2531 8020 2535 8027 2520 8050
2522 8057 2523 8054 2523 8052 2524 8054
2523 8059 2514 8067 2516 8066 2514 8078
2518 8081 2512 8100
TIME...MOT...LOC 1559Z 263DEG 15KT 2566 8076 2537 8071 2514 8107
RAG/COHENThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 9:10 AM EDT | Special Marine Warning | MFL | 50 min | |
| Apr 9, 9:33 AM EDT | Special Weather Statement | MFL | Monroe | 27 min |
| Apr 9, 11:33 AM EDT | Special Weather Statement | MFL | Monroe | 27 min |
| Apr 9, 12:00 PM EDT | Special Weather Statement | MFL | Miami-Dade | 60 min |
| Apr 9, 12:23 PM EDT | Special Marine Warning | MFL | 97 min | |
| Apr 9, 1:00 PM EDT | Special Weather Statement | MFL | Miami-Dade | 45 min |
| Apr 9, 1:37 PM EDT | Special Weather Statement | MFL | Miami-Dade | 38 min |
| Apr 9, 1:56 PM EDT | Special Marine Warning | MFL | 64 min | |
| Apr 9, 4:32 PM EDT | Special Weather Statement | MFL | Miami-Dade | 43 min |
| Apr 9, 5:10 PM EDT | Special Weather Statement | MFL | Miami-Dade | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.